5 doctors weighed in:

Are there any other medications in the amoxapine family that does not cause rapid weight gain? I was on amoxapine for 2 months and gained 70 pounds, I have never had a weight problem in my life. The amoxapine worked great with my depression, but iu cannot

5 doctors weighed in
Dr. Monika Heller
Pediatrics - Psychiatry
2 doctors agree

In brief: Least weight gain

Unfortunately all of the medications in this class cause weight gain, however nortryptyline may be the least.

In brief: Least weight gain

Unfortunately all of the medications in this class cause weight gain, however nortryptyline may be the least.
Dr. Monika Heller
Dr. Monika Heller
Thank
Dr. Joy Jackson
Family Medicine
1 doctor agrees

In brief: The

The drug Amoxapine that you are referring to is a part of the drug class call tricyclic antidepressants (tca's) this class is known to cause weight gain.
The weight gain tends to vary between the different drugs in this class and also from one patient to another. Many tca drugs cause the meabolism to slow down and can also cause a person to crave carbohydrates. The weight gain that is associated with tcas is dose dependent and also related to the length of treatment. The tca'a most likely to cause the most weight gain are Amitriptyline and imipramine. Based on your history (rapid weight gain with a tca that is not as likely to cause increase in weight as some of the others in the same class)it sounds like your primary care provider or psychiatrist may need to try a completly different class of medications. There are many options. Please don't give up, something will work for you without causing such an unwanted side effect. Good luck.

In brief: The

The drug Amoxapine that you are referring to is a part of the drug class call tricyclic antidepressants (tca's) this class is known to cause weight gain.
The weight gain tends to vary between the different drugs in this class and also from one patient to another. Many tca drugs cause the meabolism to slow down and can also cause a person to crave carbohydrates. The weight gain that is associated with tcas is dose dependent and also related to the length of treatment. The tca'a most likely to cause the most weight gain are Amitriptyline and imipramine. Based on your history (rapid weight gain with a tca that is not as likely to cause increase in weight as some of the others in the same class)it sounds like your primary care provider or psychiatrist may need to try a completly different class of medications. There are many options. Please don't give up, something will work for you without causing such an unwanted side effect. Good luck.
Dr. Joy Jackson
Dr. Joy Jackson
Thank
Get help from a real doctor now
Dr. Shontae Buffington
Board Certified, Pediatrics
13 years in practice
839K people helped
Continue
108,000 doctors available
Read more answers from doctors